Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 515, NWS Sioux Falls, SD

August 25, 2004Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2004, 2:32 PM CDT for Lyon County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 2:32 PM CDT (19:32 UTC)
Expired
Aug 25, 2004, 3:00 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 251932
SVRFSD
MNC083-252000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
232 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 300 PM CDT

* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MARSHALL...OR ABOUT 5 MILES NORTHEAST OF
  MARSHALL...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COTTONWOOD AROUND 255 PM CDT

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED BY WEATHER SPOTTERS 2 
MILES EAST OF MARSHALL WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4443 9586 4438 9562 4463 9560 4463 9582

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:55 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 25, 10:55 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT WED AUG 25 2004

.DISCUSSION...

AGAIN LARGE DEGREE OF OVERNIGHT CONVECTION TO S AND ONGOING MORNING
ACTIVITY...WHICH COMPLICATES MAIN ISSUE FOR DAY...WHICH IS SEVERE
WEATHER POTENTIAL.  OTHER THAN OBVIOUS AIRMASS MODIFICATION ISSUES
AND CLOUDS WHICH WL LIMIT SFC BASED DESTABILIZATION TDA OVER MAINLY
E...MAIN PROBLEM IS THAT UPPER LEVEL ENERGY DOES NOT TIME OUT WELL
FOR SEVERE THREAT...AS WAVE MOVES THROUGH LATE MORNING THROUGH EARLY
AFTERNOON WITH RISK OF ELEVATED TSRA.  UPR FORCING ABANDONS LOW LVL
FRONTAL ZONE/DRYLINE ACRS FAR WRN AREAS FOR LTR AFTERNOON...AND
ACTUALLY WL BE IN A WKLY LIFT HOSTILE ENVIRONMENT FOR A WHILE THIS
AFTERNOON.  SOURCE OF MID AND HIGH CLDS FM CONVECTION WL WKN GRIP ON
WRN AREAS LATER MORNING AND MIDDAY...ALLOWING BREAKING/CLEARING OF
CLDS AS WAVE MOVES BY. THIS WL BRING DECENT SFC HEATING INTO
PICTURE. HOWEVER...MOISTURE IS NOT NEARLY AS GOOD IN TRAJECTORY FOR
THIS AREA AS WNDS VEER SOMEWHAT...WITH DEEP WLY FLOW AT MRR...AND
INCREASINGLY WLY LOW LVL ALREADY AT NLG. STG UPR JET PUNCHES INTO SD
DURING LTR AFTN WITH ENTIRE AREA IN EXIT REGION. MOST DIVERGENT AND
LIFTY AREA WOULD BE ACRS NRN CWA...BUT WLY COMP REALLY FLUSHES OUT
THE MOISTURE ALFT. LOW LVL CONVERGENCE AXIS SETS UP ALG JAMES VLY
BY LATER AFTN...AND THIS ALONG WITH WAA REGION AHEAD WOULD BE FOCAL
AREA FOR AFTERNOON DEVELOPMENT AS STEEP MID LVL LAPSE RATES NOTED ON
WRN RAOBS LIES ABOVE THERMAL ZONE.  FOR NOW...WL DROP THINGS BACK TO
ISOLD ALONG CONVERGENCE AXIS FOR AFTN...BUT MAY HAVE TO RAISE KHON
AREAS BACK TO SCT LVL COVERAGE.

NOTE...IF ANYTHING DOES GET GOING ALONG THE DRYLINE...IT WILL
CERTAINLY HAVE A DECENT SEVERITY POTENTIAL WITH DEEP LAYER SHEAR.
EXPECT ISOLD SUPERCELLS TO DEVELOP...WITH LOW WBZ TO KEEP LARGE HAIL
THREAT AND DAMAGING WIND WITH STRENGTH OF SR MID LVL FLOW.

UPDATES OUT EARLIER...ANY MAY HAVE TO MAKE TWEEKS TO LOWER SOME ERN
TEMPERATURES AFTER A LITTLE FURTHER REVIEW MIDDAY...AND EVEN POSSIBLY
RAISE TMPS A BIT ACRS FAR W.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Aug 25, 11:33 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 AM CDT WED AUG 25 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1133 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL CONTINUE INTO MIDDAY FROM DE SMET TO
MARSHALL. SMALL HAIL IS LIKELY WITH THESE STORMS. A FEW STORMS
COULD ALSO DEVELOP THROUGH 3 PM ACROSS MUCH OF SOUTHWEST
MINNESOTA INTO NORTHWEST IOWA...BUT THESE STORMS WILL NOT BE
SEVERE.

AFTER 5 PM...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THROUGH THE JAMES VALLEY...SPREADING TOWARD THE INTERSTATE 29
CORRIDOR TOWARD SUNSET. SOME STORMS LATE THIS AFTERNOON THROUGH
EARLY EVENING COULD PRODUCE HAIL TO THE SIZE OF GOLF BALLS...AS
WELL AS WIND GUSTS TO 80 MPH.

FINALLY...ADDITIONAL THUNDERSTORMS WHICH DEVELOP IN THE HIGH
PLAINS THIS EVENING WILL SPREAD EASTWARD INTO SOUTHEAST SOUTH
DAKOTA AFTER MIDNIGHT. A FEW STORMS HERE COULD ALSO PRODUCE
DAMAGING WIND GUSTS AND HAIL TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MIDDAY AND EARLY
AFTERNOON ALONG THE FRONTAL BOUNDARY SLIDING ACROSS FAR EASTERN
PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. LARGE HAIL AND
DAMAGING WIND IS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT IN AREAS ALONG
THE
JAMES VALLEY EASTWARD TO INTERSTATE 29...AND AFTER 8 PM IN MUCH
OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 25, 10:15 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     4 W PARKSTON            43.39N 98.07W
08/23/2004  60 MPH           HUTCHINSON         SD   TRAINED SPOTTER

1126 PM     TSTM WND GST     PARKSTON                43.39N 97.99W
08/23/2004  60 MPH           HUTCHINSON         SD   PUBLIC

&&

JH
Local storm report, Aug 25, 10:17 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 AM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/23/2004  0.88 INCH        WOODBURY           IA   TRAINED SPOTTER

            FELL ON NORTH SIDE OF TOWN

0406 PM     HAIL             NORTH SIOUX CITY        42.54N 96.50W
08/23/2004  1.25 INCH        UNION              SD   BROADCAST MEDIA

0440 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.75 INCH        UNION              SD   TRAINED SPOTTER

0517 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.88 INCH        UNION              SD   TRAINED SPOTTER

0528 PM     HAIL             2 W TYLER               44.28N 96.18W
08/23/2004  1.25 INCH        LINCOLN            MN   PUBLIC

0541 PM     HAIL             1 S ARCO                44.37N 96.18W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

0615 PM     HAIL             3 NE IVANHOE            44.49N 96.21W
08/23/2004  0.88 INCH        LINCOLN            MN   PUBLIC

0620 PM     HAIL             7 W FREEMAN             43.35N 97.57W
08/23/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

0645 PM     HAIL             FREEMAN                 43.35N 97.43W
08/23/2004  0.88 INCH        HUTCHINSON         SD   TRAINED SPOTTER

0649 PM     HAIL             1 NE CLAYTON            43.45N 97.64W
08/23/2004  1.00 INCH        HUTCHINSON         SD   PUBLIC

0950 PM     HAIL             10 NE WHITE             44.54N 96.50W
08/23/2004  0.75 INCH        BROOKINGS          SD   PUBLIC

0950 PM     TSTM WND GST     10 NE WHITE             44.54N 96.50W
08/23/2004  60 MPH           BROOKINGS          SD   PUBLIC

1015 PM     HAIL             7 NNE HENDRICKS         44.60N 96.37W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

            IN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER
            SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS
            PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE.

1035 PM     TSTM WND DMG     5 NE IVANHOE            44.52N 96.18W
08/23/2004                   LINCOLN            MN   PUBLIC

            6 INCH DIAMETER TREE LIMBS DOWN ON A FEW OLDER TREES.
            NUMEROUS OTHER SMALL BRANCHES DOWN.

1043 PM     HAIL             5 SSW STICKNEY          43.52N 98.48W
08/23/2004  0.75 INCH        AURORA             SD   PUBLIC

            IN ADDITION TO THE DIME SIZED HAIL, HEAVY RAIN BROUGHT AT
            LEAST 0.50 INCH OF RAIN IN 20 MINUTES.

1100 PM     FLASH FLOOD      12 NNE IVANHOE          44.62N 96.16W
08/23/2004                   LINCOLN            MN   PUBLIC

            TOTAL OF 8.75 INCHES OF RAIN FELL. WATER WAS RUNNING OVER
            DRIVEWAY AND A FEW COUNTY ROADS IN SPOTS.

1107 PM     HAIL             8 E CORSICA             43.42N 98.25W
08/23/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

1120 PM     TSTM WND GST     4 W PARKSTON            43.39N 98.07W
08/23/2004  60 MPH           HUTCHINSON         SD   TRAINED SPOTTER

1126 PM     TSTM WND GST     PARKSTON                43.39N 97.99W
08/23/2004  60 MPH           HUTCHINSON         SD   PUBLIC

1145 PM     HAIL             3 NW ARMOUR             43.35N 98.39W
08/23/2004  1.00 INCH        DOUGLAS            SD   PUBLIC

&&

JH
Special weather statement, Aug 25, 1:37 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
137 PM CDT WED AUG 25 2004

IAZ001-MNZ097-098-SDZ056-062-066-067-252000-
LINCOLN-LYON IA-MINNEHAHA-MOODY-PIPESTONE MN-ROCK MN-TURNER-
137 PM CDT WED AUG 25 2004

...FUNNEL CLOUDS IN THE AREA...

AT 134 PM CDT...FUNNEL CLOUDS HAVE BEEN REPORTED WEST OF
HARTFORD AND NEAR CENTERVILLE BY WEATHER SPOTTERS. THESE
FUNNELS ARE SHORT LIVED AND NOT EXPECTED TO POSE A SIGNIFICANT
THREAT TO PUBLIC SAFETY DUE TO THE MANNER IN WHICH THEY ARE
PRODUCED. HOWEVER...IF YOU SEE ONE OF THESE FUNNEL CLOUDS AND YOU
FEEL YOUR SAFETY IS AT RISK...TAKE IT UPON YOURSELF TO SEEK
APPROPRIATE SHELTER.

CONDITIONS THAT FAVOR FUNNEL CLOUD FORMATION WILL EXIST FOR 3 PM
CDT. BE AWARE OF THE POSSIBILITY OF SEEING A FUNNEL CLOUD...BUT ALSO
BE AWARE OF THE MINIMAL SAFETY THREAT THEY PRODUCE.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

SCHUMACHER

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.